Abubakar Tariq Nadama, 5, had received his third treatment of chelation therapy at a doctor's office Tuesday before going into cardiac arrest, said Deputy Coroner Larry Barr.
The staff at Dr. Roy E. Kerry's office performed CPR on the boy, but he was later pronounced dead in a hospital, Barr said. More tests would be needed to determine the cause of death, he said.
State police also were investigating.
A message left for the doctor at the Advanced Integrative Medicine Center in Portersville was not immediately returned Thursday morning.
Some people believe that autism can be linked to a mercury-containing preservative once commonly used in childhood vaccines, and these people sometimes advocate chelation therapy, which causes heavy metals to leave the body through urine.
The Food and Drug Administration has approved chelation only for acute heavy-metal poisoning that is confirmed by blood tests. Critics call the treatment risky and say there isn't enough evidence to link autism to mercury or lead toxicity.
The boy's mother, Marwa Nadama, said she didn't blame the therapy, but was waiting for test results.
Howard Carpenter, the executive director of the Advisory Board on Autism-Related Disorders, said it was just a matter of time before there would be a death linked to the therapy.
"Parents of children with autism are desperate. Some are willing to try anything," Carpenter said.